You are currently viewing NSW Health issues warning after high-dose MDMA tablets found in circulation

NSW Health issues warning after high-dose MDMA tablets found in circulation

High-dose MDMA tablets are currently circulating in NSW, with tablets containing “up to twice the average” dosage detected, according to NSW Health.
They advised the public that three types of high-dose MDMA tablets were recently found in the state, and other MDMA pills sampled had other drugs detected in their tablets including: cathinone stimulants, and “ketamine and ketamine-analogues”.
Blue tablets in the shape of the “Punisher” superhero logo, and Yellow tablets in the shape of the cartoon character “Spongebob Squarepants” were among those flagged by NSW Health.

NSW Health is warning the public of high-dose MDMA tablets (ecstasy) currently circulating in NSW.

Three types of high dose MDMA tablets have recently been found in NSW:

  • blue diamond shaped tablet with ‘punisher’ logo contained 216 mg MDMA
  • blue skull shaped tablet with ‘MYBRAND’ logo and text contained 216 mg MDMA
  • yellow square tablet with ‘SpongeBob’ smiley face markings contained 160 mg MDMA.

These tablets contain up to twice the average amount of MDMA usually contained in tablets circulating in NSW.

Other drugs including cathinones, ketamine and ketamine analogues have recently been detected in some MDMA tablets and capsules.

The NSW Health warning specifically warned about three varieties of MDMA tablets that were recently found in New South Wales:

MDMA Tablets stamped in the shape of the Marvel Comics Character “Punisher” were flagged by NSW Health. (NSW Health)

  • Blue, diamond-shaped tablets with the ‘punisher’ logo were found containing 216 mg of MDMA.

  • Blue, skull-shaped tablets with a ‘MYBRAND’ logo and text, were found containing 216 mg of MDMA.

  • Yellow, square tablet with ‘SpongeBob’ smiley face markings were found containing 160 mg MDMA.

Medical Director of the NSW Poisons Information Centre, Dr Darren Roberts, said consuming high doses of MDMA has been linked to recent cases of serious illness and death in NSW.
 
“MDMA can cause severe agitation, raised body temperature, seizures or fits, irregular heart rhythm and death,” Dr Roberts said.

For images and more information on the high dose MDMA tablets, see 2023 Public drug warnings.

Medical Director of the NSW Poisons Information Centre, Dr Darren Roberts, said consuming high doses of MDMA has been linked to recent cases of serious illness and death in NSW.

“MDMA can cause severe agitation, raised body temperature, seizures or fits, irregular heart rhythm and death,” Dr Roberts said.

“The amount of MDMA in a tablet or capsule can vary a lot, even within the same batch. The health risks from MDMA are greatly increased if high amounts (including multiple doses) are consumed over a short period.

“Other risks include taking MDMA in combination with other stimulants, such as amphetamines, cocaine or cathinones.

“Hot environments, such as at music festivals, increase the risk of harm from MDMA. Taking a break from dancing, seeking shade, and drinking water are important measures to reduce the risk of overheating.

"Other risks include taking MDMA in combination with other stimulants, such as amphetamines, cocaine or cathinones."

Dr Roberts said “The amount of MDMA in a tablet or capsule can vary a lot, even within the same batch.”
“Other risks include taking MDMA in combination with other stimulants, such as amphetamines, cocaine or cathinones.”
“Hot environments, such as at music festivals, increase the risk of harm from MDMA.”
NSW Health stressed that “If you or a friend has taken drugs and feel unwell, you won’t get into trouble for seeking medical care. If you or a friend feels unwell, please seek help immediately by calling Triple Zero.”
The warning is the latest from NSW Health, and comes just over a month after two people died in suspected overdose at a music festival in Sydney.
The New South Wales government has continued to resists calls to introduce pill testing ahead of an upcoming festival season.

“It is very important to remember, if you or a friend has taken drugs and feel unwell, you won’t get into trouble for seeking medical care. If you or a friend feels unwell, please seek help immediately by calling Triple Zero (000).

“There are teams of well-trained peer volunteers from programs such as DanceWize NSW and medical providers who are ready to support you at many major festivals. Other event staff are also trained to help patrons.”

For more information about staying safe, including the warning signs to seek help, see Stay OK at Music Festivals.

For information about the potential adverse effects of MDMA, please contact the NSW Poisons Information Centre on 13 11 26.

For support and information with alcohol, MDMA and other drugs, please contact the Alcohol and Drug Information Service on 1800 250 015. This is a 24/7 service offering confidential and anonymous telephone counselling and information. NUAA also provides a range of harm minimisation resources and advice and can be reached on 1800 644 413.

Leave a Reply

sixteen − 1 =